Mumsnet has not checked the qualifications of anyone posting here. If you need help urgently, see our mental health web guide which can point you to expert advice.
diagnosed with bi polar,starting Quetiapine ????????(21 Posts)
hi,long back history so will keep brief as possible
been on setraline for 14yrs 400mg daily i think 1 gp review in that time ,basically my MH just got worse over the years but i covered the severity up as much as i could
anyway the downs were becoming more frequent and longer,after a very bad episode i admitted to my gp how bad its been getting
the short of it is i have been seen by my local mental health team are petty sure i have bi-polar
will start the Quetiapine on monday (pick script up then) not sure of dosage till monday
i also take a beta blocker and sleeping tablet (zopiclone)
how do you find the Quetiapine
does everybody put on weight
how do you feel in the day,(slow,lethargic,full of life etc)
when did you notice it working
basically any info good or bad you may feel would be handy to know
thank you in advance
sorry will add the psychiatrist wants me to have an ECG on monday,is that standard ?
Haven't taken it myself but work in mental health- more recent evidence shows antidepressants don't work for bipolar depression whereas quetiapine does, it is exactly what I would push for having in your situation.
ECG first is best practice but sometimes forgotten, sounds like your doc is v thorough.
Side effects really vary person to person, I would say most people I have worked with who take it don't have problems with weight gain or excessive sleepiness.
Hope someone with more first hand info comes along and hope you feel better soon.
I took it, managed to lose weight whilst on it, unfortunately it didn't work for me.
lots of people say they find quetiapine helpful, it didn't seem to do very much for me at any dose but it is prescribed very widely for a range of complaints so fingers crossed
and it even has (or used to have, am prob out of touch) some recreational value for use with other drugs
thanks for replys
do you mind me asking how it didnt work,understand if you dont want to
it didn't seem to bring my mood down at all even though the dose went up and up and up to about 6 or maybe even 800mg, it was supposed to help me sleep but don't think it ever did
was taking it with lithium which I think is quite a good antidepressant in its own right, I've never really been able to take antidepressants so I don't know how quetiapine works with or against them?
have found chlorpromazine (for that retro/vintage feel!) much more effective and also olanzapine but will never take either again as I put on an impossible amount of weight (it came off but that's not the point!)
im a single mum of three,no dad about so i have them all the time,im concerned that i wont be able to look after them well,but feel ive made a hash lately anyway of it
has anybody had complete care and how did you find it,sorry for the drip feeding things are just springing into my mind
ive just applies for ESA so atleast works not gonna be a problem initally,though am worried that they wont think im ill enough to get ESA,my mind is running as im sure you an tell,sorry
sounds like uve found some drug that suits,sounds like its been a long journey Mitchy1ngethank you and wish you well
it's a lot to take in isn't it, don't worry about drip feeding! it's your thread
was also a single mum of 3 with sole charge when diagnosed (my husband and father of the older two lives abroad), probably didn't always manage as well as I'd like and obviously hospital admissions were much more unsettling for the children than if there was another adult at home to keep things ticking over - these days they seem to be much better at treating people at home I think so hopefully it won't come to that?
am not all that sure of how the whole ESA thing works these days, I get contributions based ESA indefinitely (they review it every so many years) in the 'support group' but am able to do 'therapeutic work' up to a certain number of hours, it's not affected by any other income but it is taxable
will you apply for DLA too? in some ways it can be dispiriting to have your problems validated (especially these days when tests are harsh) but very helpful
My partner's just been put on it 3 weeks ago. His moods have stabilised a lot he's sleeping a bit more but as long as he's going to bed at a decent hour he gets up fine for the school run etc.
You are definatly entitled to ESA but I'd get help filling the forms in cos there a nightmare.
And if your not already put in for PIP.
Hopefully you will start to feel better in yourself. I've had depression for years and kind of accepted the fact that il be on antidepressants for life, but with some decent medication and a good doctor I feel 50 times better than I felt two years ago.
So and hope you feel better soon.
it's just lithium, the first thing they usually try and the one I started about 13 or more years ago
but I have pestered for some other treatments along the way especially when my mood is low
you could try the bipolar fellowship, their self management courses used to be great and there is a helpline and so on
I take 400mg Quetiapine daily. i have gained weight, but i have also given up drinking and had sugar cravings so your mileage may vary!
it makes me very sleepy which is a massive advantage to me (i take it at night) as my psych won't prescribe zopiclone for me any more due to my addiction issues.
i am not bipolar - i have severe depression and anxiety and it works along side my antidepressants as a mood leveller. if i miss a dose i can definitely feel the change in my mood so i have to be vigilant about taking it.
i've been in the support group for ESA for 18 months now. i also get lower rate DLA for care and mobility so it's worth looking into this.
i hope you feel the benefits like i have.
i take zopiclone,wonder if i wont need it when i start the meds
do you really think its worth applying for pip,assumed what with all the changes wouldnt stand a chance
so glad i started this thread,all the advice is great and am learning so much
i have two teens and a younger one so hoping it wont be to bad,cant imagine having really young ones and no support
have always been v lucky to have lovely friends (family too far away)
yes you must of course apply for whatever DLA is turning into, you might be surprised (it's a mixed blessing) at how impaired you actually are because you are so used to coping with it or working round it
You should put in for it I get dla lower rate mobility and care. I applied before PIP came into effect. My partner gets PIP middle rate care. He doesn't have a diagnosis yet just personality disorder/psychosis.
The forms are upsetting but I think when you sit and read through it, you will probably's see quite clearly what is relative.
Again it's probably worth getting help with it, if you have a CNP worker or equivalent or even citizens advice.
I only know all this cos me Mam works for something similar.
I think it's inspiring you manage by yourself, massive respect to you op.
thank you for saying that,welled me up reading that (not hard to cry at mo)appreciatted
whats a CNP worker?
all these years ive just hid behind a curtain with MH,its a minefield knowing how to go about things,your all a huge support and even more so touching as you all have your own battles and reach out to help others
I've taken it for a few years. I was originally on the extended release. It made me gain weight and turned me into a zombie. For a while, I kept being told it was depression and the dose was pushed up, which just made things worse. I eventually switched onto the instant release version, which was like a different drug. I take 350mg and no weight gain (although I'm very diligent about monitoring my weight and diet). Quetiapine has been a great med for me--it makes a massive difference to my lows. The only side effect I get is terrible joint pain.* It's very severe. I take three different types of painkillers, but still have times when I find it hard to walk and climb stairs. I can't exercise any more. I recently tried switching to Abilify as the pain had become too much. It didn't work and I ended up in hospital so I'm back on the Quetiapine for now.
BUT I also need to take other meds to keep stable: I also take Lamotrigine and an antidepressant** (agomelatine).
* But I am really, really good at getting bizarre side effects that leaves my consultant pdoc telling me things like "You're only the third person in 20 years to react that way…" and other heartening comments!
**Contrary to the post above, my own (personal) experience is that antidepressants work for my bipolar--but only certain ones. Indeed, it's been established I can't be well without an antidepressant.
CNP is community mental health nurse where I'm from (north east) might depend on the area.
I think it's when you realise you have it you kind of want other people to get help as you know it can get better.
It's CPN where I am (Community Psychiatric Nurse).
That could be it dontrunwithscissors I have baby brain and can't remember by own name at the minute
Join the discussion
Registering is free, easy, and means you can join in the discussion, get discounts, win prizes and lots more.Register now
Already registered with Mumsnet? Log in to leave your comment or alternatively, sign in with Facebook or Google.
Please login first.